Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

At what angle is an intramuscular injection given?

  1. A30 degrees
  2. B15 degrees
  3. C90 degrees
  4. D45 degrees
2.Nursing fundamentalsHard

A patient with a new colostomy has been taught stoma care. Which statement shows a need for further teaching?

  1. A"I'll cut the opening much bigger than my stoma so it doesn't rub."
  2. B"I'll dry the skin well before putting on a new bag."
  3. C"I'll check the skin around my stoma when I change the bag."
  4. D"I'll measure the stoma again as it shrinks over the next weeks."
3.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. ANo further need for inhalers
  2. BA cure for the disease within months
  3. CReversal of the lung damage caused by smoking
  4. DBetter exercise capacity and quality of life
4.Clinical nursingHard

A patient rescued from a house fire has soot around the mouth, singed nasal hairs and a hoarse voice. What is the main concern?

  1. AHypothermia from the fire service water
  2. BAirway swelling from inhalation injury
  3. CA minor throat infection
  4. DDehydration from sweating
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 61 mmHg (8.1 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 61 mmHg (8.1 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 43 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 43 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: walks frequently; mobility: completely immobile; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 94% on room air, blood pressure 106/64 mmHg, pulse 58/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 26SpO₂ 94%airSBP 106HR 58AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
68 g/L1.3 g/kg/day55 mL/h78 kg24 h/day6 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 78 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 68 g of protein per litre and runs at 55 mL/h for 24 hours a day. A protein powder supplies 6 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

78 kg1.3 g/kg/day68 g/L55 mL/h · 24 h6 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 5%1800 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1800 mLdextrose 25%amino acids 5%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmianormal sinus rhythmsinus rhythm with PVCsventricular bigeminy

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2normal sinus rhythm
  3. 3sinus rhythm with PVCs
  4. 4ventricular bigeminy
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blockthird-degree (complete) AV blockjunctional rhythmsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2third-degree (complete) AV block
  3. 3junctional rhythm
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

A patient with mild dysphagia after a stroke is eating. Which technique helps make swallowing safer?

  1. ADrinking thin fluids quickly through a straw between bites
  2. BSitting upright with the chin tucked down while swallowing
  3. CLying flat with the head tilted back
  4. DTalking while eating to stay alert
14.Prioritization & delegationHard

A patient with an upper GI bleed has a heart rate of 128/min and a blood pressure of 84/50 mmHg. All of these are prescribed. Which does the nurse start first?

  1. AAn IV proton pump inhibitor infusion
  2. BOral iron tablets
  3. CBooking the diagnostic endoscopy for the next morning
  4. DIV fluid or blood through large-bore cannulas
15.Infection control & patient safetyMedium

How does a nurse add a sterile gauze pack to a sterile field that is already set up?

  1. APlace the whole wrapped pack on the field and open it there with sterile gloves
  2. BOpen the wrapper away from the field and drop the item on it without reaching over
  3. CReach across the field with clean gloves to place the item
  4. DTip the item onto the field and push it into place with the wrapper
16.Infection control & patient safetyHard

A child with fever, cough, red eyes and a spreading rash is in a clinic waiting room. Measles is suspected. What should the nurse do first?

  1. ASend the child home to rest without an assessment
  2. BGive the child an antipyretic and continue triage
  3. CAsk the family to wait in the main waiting room until the child is called in
  4. DPut a mask on the child and move them into an airborne isolation room
17.Lab values & electrolytesMedium

Which laboratory value best reflects the cause of confusion in a patient with severe liver disease and a flapping tremor?

  1. AA raised serum ammonia
  2. BA raised troponin
  3. CA low serum potassium only
  4. DA low serum lipase
18.Lab values & electrolytesHard

A woman with preeclampsia is receiving IV magnesium sulfate. Her urine output has fallen and her creatinine is rising. Why is this a concern?

  1. AMagnesium is broken down by the liver, so it will stop working soon
  2. BMagnesium causes potassium loss, so the kidneys release more fluid
  3. CPoor kidney function makes the magnesium level fall quickly
  4. DMagnesium is excreted by the kidneys, so it can build up to toxic levels

3Solutions

1.Nursing fundamentals

Answer: C · 90 degrees

Why this is the answer

Intramuscular injections are given at 90 degrees so the needle passes through the skin and fat into the muscle. Intradermal injections use about 10–15 degrees.

Answer

C · 90 degrees
2.Nursing fundamentals

Answer: A · "I'll cut the opening much bigger than my stoma so it doesn't rub."

Why this is the answer

An opening that is too large leaves skin exposed to output, causing soreness and leaks. Checking the skin, re-measuring and drying the skin are correct.

Answer

A · "I'll cut the opening much bigger than my stoma so it doesn't rub."
3.Clinical nursing

Answer: D · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

D · Better exercise capacity and quality of life
4.Clinical nursing

Answer: B · Airway swelling from inhalation injury

Why this is the answer

These signs suggest inhalation injury, which can cause rapid airway swelling and obstruction. Early senior anaesthetic review is needed, as early intubation may be required. Carbon monoxide poisoning must also be considered.

Answer

B · Airway swelling from inhalation injury
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26.1 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|61 − 40| = 21 mmHg → 2.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2.1 = 26.1 mmol/L

Answer

HCO₃⁻ = 26.1 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 51.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·43 + 21 = 51.1 mmHg

Answer

PaCO₂ = 51.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: B = 11

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 1 + 2 + 4 + 1 + 2 + 1 = 11

Answer

B = 11
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 94% → 1
on air → 0
SBP 106 mmHg → 1
HR 58/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 3 + 1 + 0 + 1 + 0 + 0 + 0 = 5
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: n = 2

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·78 = 101.4 g/day

Protein from the feed

55·24 = 1320 mL = 1.32 L
1.32·68 = 89.76 g/day

Shortfall

ΔP = 101.4 − 89.76 = 11.64 g

Scoops

11.64/6 = 1.94 → n = 2

Answer

n = 2
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 144

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 5·1800/100 = 90 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 90·4 = 360 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 1530 + 550 = 2080 kcal
N = 90/6.25 = 14.4 g

Ratio

NPC : N = 2080/14.4 = 144.4 ≈ 144 : 1

Answer

NPC : N = 144

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.42 s and 1.10 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 30 small boxes, 1500 ÷ 30 ≈ 50 per minute.
2. Rhythm: R–R regular (1.20 s) and P–P regular (0.76 s), but the two are independent.
3. P waves: upright and regular at 79 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: B · Sitting upright with the chin tucked down while swallowing

Why this is the answer

Sitting upright and tucking the chin narrows the airway entrance and helps food pass into the esophagus. The nurse follows the speech therapist’s plan, which may include thickened fluids.

Answer

B · Sitting upright with the chin tucked down while swallowing
14.Prioritization & delegation

Answer: D · IV fluid or blood through large-bore cannulas

Why this is the answer

Tachycardia and hypotension show hypovolemic shock, so restoring the circulating volume comes first, with fluids or blood products as prescribed and close monitoring. Acid suppression and endoscopy follow once resuscitation is under way, and oral iron belongs to later recovery.

Answer

D · IV fluid or blood through large-bore cannulas
15.Infection control & patient safety

Answer: B · Open the wrapper away from the field and drop the item on it without reaching over

Why this is the answer

The nurse opens the package so the sterile item can be dropped onto the field from a short height, without the wrapper or arms crossing over the sterile area. The item must land well inside the non-sterile border.

Answer

B · Open the wrapper away from the field and drop the item on it without reaching over
16.Infection control & patient safety

Answer: D · Put a mask on the child and move them into an airborne isolation room

Why this is the answer

Measles is highly contagious through airborne spread. The child is masked and placed in an airborne infection isolation room, or a closed single room if none is available, and exposed people may need follow-up.

Answer

D · Put a mask on the child and move them into an airborne isolation room
17.Lab values & electrolytes

Answer: A · A raised serum ammonia

Why this is the answer

A failing liver cannot convert ammonia into urea, so ammonia builds up and contributes to hepatic encephalopathy. Lactulose is commonly used to lower ammonia absorption from the gut.Checked against: Ammonia Levels · MedlinePlus (NIH) (2026); Loss of brain function - liver disease · MedlinePlus (NIH) (2025)

Answer

A · A raised serum ammonia
18.Lab values & electrolytes

Answer: D · Magnesium is excreted by the kidneys, so it can build up to toxic levels

Why this is the answer

Magnesium is cleared by the kidneys, so falling urine output and rising creatinine raise the risk of toxicity. The nurse checks deep tendon reflexes, respiratory rate and level of consciousness, reports the findings and keeps calcium gluconate available as the antidote.Checked against: Magnesium Toxicity (StatPearls) · StatPearls (NCBI Bookshelf) (2026)

Answer

D · Magnesium is excreted by the kidneys, so it can build up to toxic levels

ExamProblems · examproblems.com/courses/nursing-fundamentals